Tennessee, 2006

Lightning Strikes in Tennessee, August 21, 2006

August 21, 2006 · NWS HUN · 2 events in 1 county or zone

A strong thunderstorm produced frequent cloud to ground lightning sparking at least two fires in Franklin County. Heavy downpours produced minor street flooding in Winchester.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong thunderstorm produced frequent cloud to ground lightning sparking at least two fires in Franklin County. Heavy downpours produced minor street flooding in Winchester. Strong wind gusts blew down small tree limbs across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 21, 1:00 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 1:00 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CDT MON AUG 21 2006

.DISCUSSION...
IT TOOK A WHILE...BUT SCTD SHRA/TSRA HAVE FINALLY BEGUN TO DEVELOP
OVER OUR FORECAST AREA. IF YOU DO NOT SEE RAIN TODAY THOUGH...IT
WILL PROBABLY STAY DRY UNTIL NEXT WEEKEND AT THE EARLIEST.

VERY SHORT TERM (TONIGHT AND TOMORROW)...
AS HAS BEEN THE CASE IN PAST NIGHTS...MOST OF THE ONGOING ACTIVITY
ON RADAR SHOULD CEASE BY 6 OR 7 PM. WILL RETAIN A SLIGHT CHANCE POP
THROUGH THE NIGHT BECAUSE THE REAL SFC FRONT WILL BE SLIDING INTO
THE AREA BY AROUND 12Z. DO NOT SEE MUCH IN THE WAY OF UPPER SUPPORT
OR EVEN FRONTAL FORCING BUT YOU JUST NEVER KNOW.

WITH THE FRONT MOVING THROUGH TOMORROW MORNING...WILL RETAIN
ISOLATED POPS EVERYWHERE WITH THE HIGHEST IN THE SOUTHERN/EASTERN
COUNTIES. HOWEVER...INCREASINGLY STABLE AIR SHOULD MOVE IN DURING
THE DAY AND IT LOOKS LIKE HIGHS WILL STILL BE ABLE TO APPROACH 90
EXCEPT IN THE HIGHEST ELEVATIONS. OUTSIDE OF AN ISOLATED PULSE STORM
(JUST LIKE YESTERDAY)...DONT SEE MUCH SEVERE WEATHER THREAT.

REMAINDER OF FORECAST (TUESDAY NIGHT THROUGH NEXT MONDAY)...
SKIES CLEAR TUESDAY NIGHT AND WE WILL WAKE UP WEDNESDAY MORNING TO
SOME VERY PLEASANT TEMPS...MID/UPPER 60S. A BIG DITTO FOR THURSDAY
MORNING...WITH EASTERN VALLEYS POSSIBLY AS COOL AS 63 OR 64.
WEDNESDAY WILL WARM UP RATHER NICELY UNDER PLENTY OF SUNSHINE...
HIGHS PROBABLY WILL AGAIN REACH 90 IN MANY AREAS.

A SLIGHT WARMING TREND TAKES PLACE FOR THE LAST TWO DAYS OF THE WORK
WEEK...AND HIGHS COULD APPROACH THE MID 90S IN A FEW SPOTS. LOWS
WILL MODERATE TO AROUND 70. STILL NO RAIN EXPECTED. I RETAINED THE
SLIGHT CHANCE POP ON FRIDAY FOR THE SOUTHERN/EASTERN COUNTIES BUT
THIS LOOKS LESS LIKELY IN THE MOST RECENT MODEL RUNS.

THERE ARE SOME MAJOR DIFFERENCES IN THE EXTENDED MODELS...AND SO
HAVE TAKEN AN ENSEMBLE APPROACH FOR THE UPCOMING WEEKEND AND EARLY
NEXT WEEK. THIS YIELDS A RE-ESTABLISHMENT OF SOUTHERLY FLOW...AND
GRADUALLY INCREASING RAIN CHANCES AS A COLD FRONT TRIES AND FAILS TO
REACH THE AREA. TEMPS WILL RETURN TO NEAR CLIMATOLOGICAL LEVELS.

FAST FACT...
STILL WATCHING THE OVERALL WARM AUGUST. THROUGH AUGUST 20TH...THE
AVERAGE TEMPERATURE IS 83.6 DEGREES...WHICH IS SECOND WARMEST
(BEHIND 85.1 IN 1935). PLUGGING IN OUR FORECAST FOR THE NEXT
WEEK...THE AVERAGE WOULD DROP JUST SHY OF A DEGREE IN THAT WEEKS
TIME...LOWERING US TO THIRD WARMEST. STILL...IT APPEARS THIS AUGUST
IS GOING TO BE WARMER THAN LAST AUGUST...WHICH ENDED UP SIXTH
WARMEST AT HUNTSVILLE.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  91  66  91 /  20  10  10  10
SHOALS        72  90  66  91 /  20  10  10  10
CULLMAN       73  91  68  91 /  20  20  10  10
FAYETTEVILLE  72  90  65  90 /  20  10  10  10
ALBERTVILLE   72  91  67  90 /  20  20  10  10
FORT PAYNE    73  90  68  91 /  20  20  10  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Aug 21, 11:35 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT MON AUG 21 2006

ALZ001>010-016-TNZ076-096-097-221000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1235 PM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AS A FRONTAL BOUNDARY SLOWLY SAGS SOUTHWARD ACROSS THE
REGION. STRONGER STORMS WILL BRING LOCALLY HEAVY RAINFALL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH. AN ISOLATED
STORM OR TWO MAY BRIEFLY APPROACH SEVERE LIMITS...CONTAINING
DAMAGING WIND GUSTS.

THUNDERSTORM ACTIVITY WILL BEGIN TO DIMINISH BY LATE THIS EVENING.
AREAS THAT RECEIVE GOOD WETTING RAINS MAY EXPERIENCE PATCHY FOG
DEVELOPMENT DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
TUESDAY...MAINLY SOUTH OF THE TENNESSEE RIVER. OTHERWISE DRY
WEATHER WILL PREVAIL THROUGH THE REMAINDER OF THE WORK WEEK.
THE NEXT CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST FOR THE
UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 12:58 PM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
158 PM CDT MON AUG 21 2006

ALZ003-211945-
FRANKLIN-
158 PM CDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST FRANKLIN COUNTY UNTIL 245
PM CDT...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LITTLEVILLE...OR 5 MILES NORTHEAST OF
RUSSELLVILLE...MOVING SOUTH AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  THARPTOWN.
  PLEASANT RIDGE.
  NEWBURG.
  RUSSELLVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Aug 21, 1:13 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 PM CDT MON AUG 21 2006

ALZ002-212000-
COLBERT-
213 PM CDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MUSCLE SHOALS. THIS STORM WAS DRIFTING
TOWARD THE SOUTHEAST.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MUSCLE SHOALS.
  LISTERHILL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Aug 21, 3:18 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 PM CDT MON AUG 21 2006

ALZ016-212200-
CULLMAN-
418 PM CDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 500 PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS FROM NEAR FAIRVIEW...TO JOPPA. THE
STORMS WERE MOVING SOUTHEAST AT 10 MPH. THESE STORMS HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND
VERY HEAVY RAINFALL.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FAIRVIEW.
  JOPPA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TROUTMAN
Special weather statement, Aug 21, 3:28 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 PM CDT MON AUG 21 2006

ALZ006-212215-
MADISON-
428 PM CDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 515 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAZEL GREEN...OR NEAR MERIDIANVILLE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HAZEL GREEN.
  MERIDIANVILLE.
  MOORES MILL.
  DEPOSIT.
  HUNTSVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN

The radar

The Northeast Alabama radar (KHTX), 25 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Franklin

When
August 21, 6:15 PM CST
Where
Franklin County, Estill Spgs
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Lightning struck a mobile home on Holt Road engulfing the structure in flames. Damage is estimated.

Lightning, Franklin

When
August 21, 6:30 PM CST
Where
Franklin County, Winchester
Reported by
NEWSPAPER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Lightning struck a residence sparking a small fire damaging a television cable. Firefighters responded but only minor damage was reported. Time estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527785, 5527784.